Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Des Moines, IA

March 14, 2008Marshall County, Iowa

NWS Des Moines, IA issued this flash flood warning at Mar 14, 2008, 5:11 AM CDT for Marshall County, Iowa. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2008, 5:11 AM CDT (10:11 UTC)
Expired
Mar 14, 2008, 11:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Marshall County, IA

The radar

The Des Moines radar (KDMX), 74 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 5:57 AM CDTFLASH FLOOD2 S Albion, IATHE IOWA HIGHWAY PATROL REPORTED WATER OVER HIGHWAY 330 SOUTH OF ALBION. WERE IN THE PROCESS OF BLOCKING THE AREA OFF.
Mar 14, 8:08 AM CDTFLOOD1 S Albion, IAHWY 330 CLOSED WITH WATER OVER THE ROAD.
Mar 14, 8:08 AM CDTFLOOD3 S Albion, IAHWY 330 CLOSED WITH WATER OVER THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 141014
FFWDMX
IAC127-141615-
/O.NEW.KDMX.FF.W.0003.080314T1011Z-080314T1615Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT FRI MAR 14 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN CENTRAL IOWA...

* UNTIL 1115 AM CDT.

* AT 507 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING  
  SOUTH OF ALBION WITH WATER OVER STATE HIGHWAY 330.  ICE JAMMING 
  ALONG THE IOWA RIVER IS CAUSING THE FLOODING...GENERALLY UPSTREAM
  OF HIGHWAY 14.  RAPID INUNDATION OF AREAS NEAR ALBION AROUND 
  HIGHWAY 330 IS POSSIBLE.  WATER LEVEL FLUCTUATIONS OF 1 TO 3 
  FEET ARE LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MARSHALLTOWN AIRPORT...LISCOMB AND ALBION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4205 9303 4220 9317 4220 9296 4202 9278
      4195 9281
TIME...MOT...LOC 1011Z 180DEG 0KT 4205 9310

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 3:30 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 14, 3:30 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT FRI MAR 14 2008

.DISCUSSION...
FAST WESTERLY FLOW TO AMPLIFY INTO EARLY NEXT WEEK WITH A COUPLE OF
SYSTEMS TO AFFECT IOWA.  CURRENTLY...WEAK WAVE PASSING THROUGH THE
STATE WITH A FEW SCATTERED SHOWERS AS TEMPS HAVE REMAINED ABOVE
FREEZING OVERNIGHT.  WEAK TROF AXIS HAS ENTERED NORTHWEST IOWA AND
WL SEE THIS BOUNDARY SLOWLY CREEP SOUTHWARD TODAY.  WL SEE FORCING
INCREASE BY LATER TODAY AS SHORTWAVE CROSSES THE ROCKIES AND INTO
THE PLAINS.  DEEPER SATURATION OCCURS MAINLY IN SOUTHWEST IA WHERE
BEST THREAT OF PCPN WL REMAIN.  POPS GENERALLY FOLLOW WEAK BOUNDARY
SOUTHWARD THROUGH STATE TODAY AND INCREASE IN THE SOUTH BY LATE
AFTERNOON WITH INCREASING LIFT.  APPEARS TEMPS SHOULD REMAIN WARM
ENOUGH FOR RAIN TODAY ALTHOUGH SOME MIX MAY APPEAR BY LATE IN THE
DAY AS TEMPERATURES COOL BEHIND THE BOUNDARY.  FORCING CONTINUES
ACRS FAR SOUTHERN IA TONIGHT AS CAA PERSIST ACRS THE STATE.  WL SEE
TRANSITION OVERNIGHT FROM RAIN TO SNOW ACRS THE SOUTH AS SOUNDINGS
LOWER BELOW FREEZING.  THIS PCPN WL PERSIST INTO SATURDAY MORNING
BEFORE A GRADUAL DECREASE IN ACTIVITY THROUGH THE DAY AS SYSTEM
PULLS AWAY.  SOME LIGHT ACCUMULATIONS STILL APPEAR LIKELY ACRS
SOUTHERN IA WITH 1 TO 3 INCHES POSSIBLE.

WL SEE A BREAK IN ACTIVITY LATE SATURDAY INTO MUCH OF SUNDAY AS
RIDGING PASSES ACRS THE STATE.  MEANWHILE...WESTERN TROF WL BE
DEEPENING AS STRONG PAC JET PUNCHES INTO WESTERN US.  FRONT RANGE
CYCLOGENESIS WL OCCUR ON SUNDAY AHEAD OF THE SYSTEM WITH MOISTURE
BEING DRAWN QUICKLY NORTHWARD.  WAA AND THETA-E ADVECTION MOVE
THROUGH THE PLAINS TOWARD IA BY LATE IN THE DAY AND WL SEE
INCREASING CLDS AND THE THREAT OF PCPN INCREASING BY LATE SUNDAY.
THE FORCING INCREASES INTO SUNDAY NIGHT AND MONDAY WITH PCPN
OVERSPREADING THE STATE.  CHALLENGES INCLUDE PCPN TYPE AS WARMER AIR
SPREADS INTO IOWA.  APPEARS SUFFICIENT COOL AIR WL REMAIN ACRS THE
NORTH OF SNOW OR RAIN/SNOW MIX FOR MOST OF THE EVENT.  FARTHER
SOUTH...THE WARM AIR SHOULD BE DEEP ENOUGH FOR PRIMARILY A RAIN
EVENT ALONG AND SOUTH OF INTERSTATE 80.  MAY ALSO SEE ENOUGH
ELEVATED INSTABILITY FOR SOME ISOLATED THUNDER ACRS SOUTHERN IA BY
LATE SUNDAY NIGHT AS WELL.  SOME SNOW ACCUMULATIONS APPEAR POSSIBLE
ACRS THE FAR NORTH WHERE DEEPER COLD AIR WL EXIST.  LITTLE CHANGE TO
FORECAST BEYOND MONDAY NIGHT.

&&

.AVIATION...14/06Z
VFR CONDITIONS EXPECTED THROUGH MUCH OF THE TAF PERIOD...WITH SOME A
MID LEVEL CU FIELD CURRENTLY ACROSS NORTHERN HALF OF IOWA ASSOCIATED
WITH SOME LIGHT SHOWER ACTIVITY EXPECTED TO MAINLY IMPACT
KFOD...KMCW...AND KALO THROUGH THE NEXT FEW HOURS. WILL BE NEAR
KDSM...BUT HAVE GONE DRY FOR KDSM THROUGH THE NIGHT EXPECTING BETTER
CHANCE FOR PRECIP AS NEXT WAVE PUSHES THROUGH THE AREA FRIDAY INTO
FRIDAY NIGHT. THERMAL PROFILES LOOK WARM ENOUGH FOR ALL LIQUID
PRECIP ACROSS NRN IA OVERNIGHT...BUT STILL A SLIGHT CHANCE FOR SOME
MIXING WITH SNOW TOWARD 12Z. SFC TEMPS TO REMAIN NEAR FREEZING OR
WARMER SO WILL HAVE TO MONITOR FOR POSSIBILITY OF FREEZING
PRECIPITATION ACROSS THE NORTH AS WELL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS
LONG TERM...COGIL
Hazardous weather outlook, Mar 13, 3:15 PM CDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT THU MAR 13 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
315 PM CDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FEW RIVERS ARE AT OR ABOVE FLOOD STAGE. CONTINUED SNOW MELT AND
POTENTIAL ICE JAMS...COULD CAUSE ADDITIONAL FLOODING. FOR ADDITIONAL
INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF FLOODING WILL CONTINUE INTO THE WEEKEND AS THE SNOW
SLOWLY MELTS.  ACROSS NORTHERN IOWA THERE IS ALSO THE POTENTIAL FOR
ICE JAM FLOODING. PRECIPITATION IS EXPECTED FRIDAY AFTERNOON INTO
EARLY SATURDAY...AND ESPECIALLY SUNDAY NIGHT INTO TUESDAY. THIS
COULD INCREASE RUNOFF INTO RIVERS. ACCUMULATING SNOW IS ALSO
POSSIBLE MONDAY NIGHT AND TUESDAY ACROSS NORTHERN IOWA. FOR
ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE
JAMMING OR FLOODING WOULD BE APPRECIATED.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 9:39 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth20 hr
Mar 14, 5:22 AM CDTRiver Flood WarningDMXBlack Hawk, Butler48 hr
Mar 14, 10:07 AM CDTRiver Flood WarningDMXMarshall42 hr
Mar 14, 2:24 PM CDTFlash Flood WarningDMXBoone6 hr
Mar 14, 5:29 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth4 hr

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.